Diabetic Ketoacidosis in a Patient With Type 2 Diabetes Following Ophthalmic Steroid Use: A Rare Etiology

Read full text
Authors: Raad Alwithenani, Nasser Al Shanbari, Abdullah Abdulrahman Alshamrani, Waad M Malibarey, Yasser Alghamdi, Ammar Alzoriri, Bandar M Alotaibi
Cited by: 1
References: 19

Abstract

The systemic adverse effects of corticosteroids are well established. However, steroid-induced diabetic ketoacidosis (DKA) has been rarely reported, and hyperglycemia resulting from topical ophthalmic corticosteroids remains insufficiently described, despite their widespread use and perceived safety. We report the case of a 70-year-old female patient with longstanding type 2 diabetes mellitus who presented with DKA following the postoperative use of topical steroid eyedrops. The condition resolved within 24 hours with appropriate management, including isotonic fluid resuscitation, intravenous insulin infusion, and electrolyte replacement. Secondary causes of DKA were excluded through a thorough evaluation and multidisciplinary cooperation. This case provides clinical evidence of the systemic metabolic effects of ophthalmic corticosteroids, particularly in patients with poor glycemic control. It highlights the importance of interdisciplinary communication and underscores the need for further studies to better define the risk of topical corticosteroids on glycemic control.

Fields of Study & Subjects

Dermatology and Skin Diseases Retinal Diseases and Treatments Skin Diseases and Diabetes

Publication details

Journal / source
Cureus
Publisher
Springer Science and Business Media LLC
Volume
18
Issue
1
Pages
e101283–e101283
Publication date
11 January 2026
Language
EN